Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 261, NWS Bismarck, ND

August 7, 2007Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 7, 2007, 9:21 PM CDT for Bottineau County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2007, 9:21 PM CDT (02:21 UTC)
Expired
Aug 7, 2007, 9:45 PM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2007-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2007-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3014 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
279 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 080221
SVRBIS
NDC009-080245-
/O.NEW.KBIS.SV.W.0261.070808T0221Z-070808T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
921 PM CDT TUE AUG 7 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BOTTINEAU COUNTY IN NORTH CENTRAL NORTH DAKOTA...

* UNTIL 945 PM CDT

* AT 918 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  LANSFORD...OR ABOUT 29 MILES NORTH OF MINOT...AND MOVING NORTHEAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MAXBASS AROUND 930 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING AND AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4870 10144 4857 10143 4855 10123 4871 10108
      4882 10130

$$

KS
1 follow-up statement
000 
WWUS53 KBIS 080235
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
935 PM CDT TUE AUG 7 2007

NDC009-080245-
/O.CON.KBIS.SV.W.0261.000000T0000Z-070808T0245Z/
BOTTINEAU ND-
935 PM CDT TUE AUG 7 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN BOTTINEAU COUNTY...

AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MAXBASS...OR ABOUT 33 MILES NORTH OF MINOT...MOVING
NORTHEAST AT 35 MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR WESTERN NORTH DAKOTA.

LAT...LON 4870 10144 4857 10143 4855 10123 4871 10108
      4882 10130

$$

KS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:23 PM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 7, 3:23 PM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
323 PM CDT TUE AUG 7 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...
CONVECTION ALREADY BEGINNING ALONG DRY LINE IN WESTERN SOUTH DAKOTA
WITH SOME STORMS FORMING OFF THE HIGHER TERRAIN OF SOUTH CENTRAL AND
CENTRAL MONTANA AS WELL AS CU FIELD IN WESTERN NORTH DAKOTA.
FORECAST SOUNDINGS SOMEWHAT INVERTED V LOOKING SO WIND MAY BE AN
ISSUE AS THUNDERSTORMS MOVE IN LATER TONIGHT AS WELL AS LARGE HAIL.

SURFACE TROUGH FROM KGGW TO KMLS MOVING SLOWLY EAST AS MID LEVEL
TROUGH OVER NORTHERN ROCKIES BEGINS TO ACCELERATE TO THE EAST
REACHING NORTH DAKOTA BORDER BEFORE MIDNIGHT. TROUGH STALLS OVER
CENTRAL DAKOTAS OVERNIGHT AND WEDNESDAY FOR SCATTERED CONVECTION
ENDING FROM THE WEST WEDNESDAY AFTERNOON BUT CONTINUING EAST.

SHORTWAVE RIDGING ALLOWS A CHANCE FOR NO WEATHER IN GRIDS FOR
DAYTIME HOURS ON THURSDAY BEFORE ENERGY IN SOUTHWEST FLOW REACHES
WESTERN BORDER BY FRIDAY MORNING AND WITH LEE CYCLOGENSIS FRIDAY
MOVING AS DEEPER LOW ONTO NORTHERN PLAINS FRIDAY AFTERNOON AND
OVERNIGHT FOR MORE CHANCE POPS.

.LONG TERM...

&&

.AVIATION...

&&

.FIRE WEATHER...FIRE WEATHER ZONES 17/31/32/33/40/41/43/44 ALL
HAVE REACHED NEARLY TO RED FLAG WARNING CRITERIA OVER WESTERN NORTH
DAKOTA AT THIS TIME AND RED FLAG WARNING WHICH IS IN EFFECT WILL BE
CONTINUED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR NDZ017-031>033-040-041-043-044.

&&

HW/TSW
Hazardous weather outlook, Aug 7, 5:00 AM CDT, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
500 AM CDT TUE AUG 7 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-080915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
500 AM CDT TUE AUG 7 2007 /400 AM MDT TUE AUG 7 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER WESTERN
NORTH DAKOTA WITH A POSSIBILITY OF SEVERE WEATHER MAINLY ALONG THE
MONTANA/NORTH DAKOTA BORDER. AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE STATE TONIGHT WHICH WILL INITIATE ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE.

STRONG WIND AND LOW RELATIVE HUMIDITY WILL DEVELOP OVER FIRE WEATHER
ZONES 17/18/31/32/33/40/41/43/44 THIS AFTERNOON. A COLD FRONT WILL
MOVE FROM CENTRAL MONTANA INTO EASTERN MONTANA BY THIS EVENING
ALLOWING HIGH TEMPERATURES TO REACH THE LOWER 90S. MINIMUM
HUMIDITIES WILL FALL INTO THE LOWER AND MIDDLE 20 PERCENT RANGE WITH
SOUTHERLY WINDS GUSTING TO 25 MPH. A RED FLAG WARNING HAS BEEN
ISSUED FROM 1 PM CDT/NOON MDT/ THIS AFTERNOON TO 7 PM CDT/6 PM MDT
THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING COLD FRONT WILL WEAKEN AS IT MOVES ACROSS NORTH
DAKOTA WEDNESDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
OVER CENTRAL AND EASTERN NORTH DAKOTA WEDNESDAY AFTERNOON. THIS WEAK
SURFACE BOUNDARY WILL REMAIN OVER THE AREA DURING THE EXTENDED
PERIOD. UPPER AIR DISTURBANCES WILL MIGRATE THROUGH THE STATE
THURSDAY THROUGH MONDAY...THUS ISOLATED THUNDERSTORMS WILL CONTINUE
TO BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...TONIGHT...AND
WEDNESDAY.

KS

In the hours before

Local storm report, Aug 7, 7:43 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
743 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             3 SW FAIRFIELD          47.15N 103.26W
08/07/2007  E0.75 INCH       BILLINGS           ND   TRAINED SPOTTER

            A FEW HAIL STONES TO THE SIZE OF PENNIES.

0615 PM     TSTM WND GST     GLADSTONE               46.86N 102.57W
08/07/2007  M69 MPH          STARK              ND   PUBLIC

            69 MPH WIND GUST MEASURED ON A HOME WEATHER STATION IN
            GLADSTONE. REPORT RELAYED BY LOCAL MEDIA.

&&

CJS/TWH
Local storm report, Aug 7, 7:53 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
753 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             8 NW KILLDEER           47.45N 102.87W
08/07/2007  E0.88 INCH       DUNN               ND   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

CJS/TWH
Local storm report, Aug 7, 7:55 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
755 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             8 NW KILLDEER           47.45N 102.87W
08/07/2007  E0.88 INCH       DUNN               ND   TRAINED SPOTTER

            NICKEL SIZE HAIL

&&

CJS/TWH
Local storm report, Aug 7, 8:32 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
832 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 W HALLIDAY            47.35N 102.36W
08/07/2007  E72 MPH          DUNN               ND   PUBLIC

            HOME WEATHER STATION MEASURED 72 MPH WIND GUSTS. PEA SIZE
            HAIL ACCOMPANIED THE STORM AND COVERED THE GROUND.

&&

CJS/TWH
Local storm report, Aug 7, 9:18 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
918 PM CDT TUE AUG 07 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 PM     TSTM WND GST     GARRISON                47.65N 101.42W
08/07/2007  M66.00 MPH       MCLEAN             ND   ASOS

            GARRISION AUTOMATED SURFACE OBSERVING SYSTEM...ASOS...
            RECORDED A 66 MPH WIND GUST AT 908 PM CDT.

&&

CJS/TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:30 PM CDTSevere Thunderstorm WarningBISDunn45 min
Aug 7, 8:30 PM CDTSevere Thunderstorm WarningBISWard30 min
Aug 7, 8:46 PM CDTSevere Thunderstorm WarningBISMountrail28 min
Aug 7, 9:08 PM CDTSevere Thunderstorm WarningBISMcLean67 min
Aug 7, 9:32 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward58 min
Aug 8, 2:59 AM CDTSevere Thunderstorm WarningBISAdams, Hettinger31 min
Aug 8, 7:03 AM CDTSevere Thunderstorm WarningBISGrant, Sioux27 min
Aug 8, 2:48 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Stark57 min
Aug 8, 2:57 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman30 min
Aug 8, 3:45 PM CDTSevere Thunderstorm WarningBISGrant60 min
Aug 8, 4:33 PM CDTTornado WarningBISKidder27 min
Aug 8, 5:34 PM CDTSevere Thunderstorm WarningBISLaMoure56 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.